Hail, Jones
- When
- April 18, 12:20 AM CST to 12:24 AM CST
- Where
- Jones County, 1.35 mi WSW of Stamford
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.940, -99.800
A strong late season cold front sparked a few severe thunderstorms as it clashed with warm moist air across parts of West Central Texas. This resulted in a few severe thunderstorms producing damaging winds and a few hail stones across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A strong late season cold front sparked a few severe thunderstorms as it clashed with warm moist air across parts of West Central Texas. This resulted in a few severe thunderstorms producing damaging winds and a few hail stones across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 17, 10:38 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1138 PM CDT WED APR 17 2013 .DISCUSSION... SEE THE 06Z AVIATION DISCUSSION BELOW. && .AVIATION... A SECONDARY COLD FRONT CONTINUES TO BARREL TO THE SOUTHEAST ACROSS WEST TX AT THIS TIME...CURRENTLY LOCATED FROM NEAR CHILDRESS...TO JAYTON...TO ANDREWS. THIS FRONT HAS BEEN MOVING SOUTHEAST AT AROUND 40 KTS AND WILL SERVE AS A FOCUS FOR SHOWERS AND THUNDERSTORMS ONCE IT ENCOUNTERS THE MOIST AIR TO THE EAST OF THE DRYLINE. CONVECTION IS EXPECTED IN THE VICINITY OF EACH TERMINAL....ALTHOUGH CONFIDENCE IS A BIT LOWER THAT DIRECT IMPACTS WILL BE FELT AT KSJT AND KSOA. LOW CLOUDS HAVE ALREADY SET IN AT KJCT AND KBBD AND ARE EXPECTED TO AFFECT KSOA SHORTLY. THIS CLOUDS WILL GENERALLY REMAIN IN THE LOW END MVFR CATEGORY BUT WILL BOUNCE AROUND A BIT ONCE THE CONVECTIVE LINE ARRIVES. AS THIS LINE MARCHES EAST...WE WILL SEE TEMPO MVFR TO IFR CONDITIONS...GIVING WAY TO CLEARING SKIES AFTER SUNRISE. VFR CONDITIONS ARE ANTICIPATED THROUGHOUT THE DAY THURSDAY AND INTO THE EVENING HOURS. JOHNSON && .PREV DISCUSSION... /ISSUED 603 PM CDT WED APR 17 2013/ DISCUSSION... SEE THE 00Z AVIATION DISCUSSION BELOW. AVIATION... ISOLATED CONVECTION WILL BE POSSIBLE THIS EVENING...MAINLY ACROSS THE BIG COUNTRY. I DID INCLUDE A VCTS AT KABI TO ACCOUNT FOR THE DEVELOPING CONVECTION TO THE WEST FOR THE NEXT FEW HOURS. FARTHER SOUTH...WE WILL SEE A STRONGER CAP WHICH SHOULD PREVENT CONVECTIVE INITIATION. AROUND 05Z IS WHEN THE FORECAST BECOMES MORE INTERESTING. LOW CLOUDS ARE EXPECTED TO DEVELOP OVER THE SOUTHERN TERMINALS...GENERALLY IN THE MVFR CATEGORY. A STRONG COLD FRONT WILL BE OVERTAKING THE DRYLINE...MOVING SOUTH ACROSS THE AREA AFTER 05Z. THIS WILL REACH KABI LIKELY BY 06Z...KSJT AROUND 08Z AND KJCT BY 09Z. THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY ALONG THIS FRONT AS IT ENCOUNTERS RICH MOISTURE AND INTERACTS WITH THE LOW LEVEL JET. CONFIDENCE OF THUNDER AT THE TERMINAL IS LOWEST AT KSJT/KSOA WHERE ONLY VCTS GROUPS WERE APPENDED. I DID INCLUDE 2-3 HOURS OF PREVAILING CONVECTION AT THE OTHER SITES BUT IT WILL LIKELY BE MORE LIKE 1-2. THIS FRONT WILL SCOUR THE LOW CIGS...RESULTING IN PREVAILING VFR CONDITIONS AFTER 12Z THURSDAY MORNING. JOHNSON PREV DISCUSSION... /ISSUED 304 PM CDT WED APR 17 2013/ SHORT TERM... CHANCES FOR RAIN WILL RETURN TO WEST CENTRAL TEXAS THIS EVENING. SOME OF THE MESOSCALE MODELS ARE INDICATING SOME DEVELOPMENT THIS AFTERNOON...BUT THE BETTER FORCING AND DYNAMICS LOOKS TO BE LATER THIS EVENING...AS THE FRONT MOVES THROUGH THE AREA. MAINLY LOOKING FOR IT TO BE THROUGH ABILENE BY 06Z AND THROUGH SAN ANGELO BY 09Z. HAVE GONE WITH THE NAM SOLUTION ON TIMING...BECAUSE IT HANDLED THE FRONT AT 15Z BETTER. LOW LEVEL MOISTURE WILL BE AMPLE IN THE WARM SECTOR. AHEAD OF THE FRONT... WINDS STILL REMAINED OUT OF THE SOUTH AT 15 TO 20 MPH. THERE IS A SLIGHTLY STRONGER CAP IN PLACE...AND THE NAM WAS HINTING AT THE CAP STAYING INTACT FOR SOME TIME. FORECAST CIN VALUES REMAINED IN THE 80 TO 100 J/KG RANGE. THE 0-1 KM SHEAR IS VERY GOOD...GENERALLY IN THE 20 TO 30 KTS RANGE. THE 0-6 KM SHEAR IS MODERATE...IN THE 40 TO 45 KTS RANGE ACROSS THE CWA. THERE IS A 25H JET STREAK THAT WILL MOVE JUST NORTH OF THE CWA...BUT THIS WILL PLACE THE CWA IN THE RIGHT EXIT REGION OF THE JET WHICH IS NOT IDEAL. THE ALONG-BOUNDARY SHEAR VECTORS MAKE IT MORE LIKELY THAT THE STORM MODE WILL BE MORE OF A QLCS MODE. THE MAIN THREATS LOOK TO MAINLY BE HAIL AND WINDS..BUT GIVEN THE LOW LEVEL SHEAR...I WOULD NOT RULE OUT AN ISOLATED TORNADO. MOST OF THE ACTIVITY LOOKS TO BE LATER...POSSIBLY NOT UNTIL AFTER MIDNIGHT. OTHERWISE...BEHIND THE COLD FRONT...TEMPERATURES WILL RAPIDLY DROP IN THE 40S ACROSS MUCH OF THE AREA BY 12Z TOMORROW. WINDS WILL BE STRONG OUT OF THE NORTH AT 15 TO 25 MPH...WITH GUSTS TO AT LEAST 25 MPH JUST AFTER THE FRONTAL PASSAGE. TEMPERATURES WILL NOT BE AS WARM TOMORROW WITH HIGHS...ONLY REACHING INTO UPPER 50S ACROSS THE BIG COUNTRY...WITH 70S ALONG INTERSTATE 10. REIMER LONG TERM... THE MAIN STORY IN THE EXTENDED FORECAST IS THE POSSIBILITY OF FREEZING OR NEAR FREEZING TEMPERATURES FRIDAY MORNING. AN UNSEASONABLY COLD AIRMASS WILL BE IN PLACE ACROSS WEST CENTRAL TEXAS THURSDAY NIGHT/FRIDAY MORNING. A 1029MB SURFACE HIGH WILL STEADILY BUILD INTO THE AREA FROM THE NORTHWEST...RESULTING IN LIGHT AND VARIABLE WINDS. DEWPOINT TEMPERATURES WILL BE IN THE LOWER TO MID 20S...AND WILL COMBINE WITH MOSTLY CLEAR SKIES AND LIGHT AND VARIABLE WINDS TO RESULT IN IDEAL RADIATIONAL COOLING CONDITIONS. LOW TEMPERATURES WILL DROP INTO THE LOW TO MID 30S...WITH THE COOLEST READINGS EXPECTED ACROSS LOW LYING RIVER VALLEYS. A FEW LOCATIONS COULD DROP TO NEAR OR BELOW FREEZING...AND A FROST ADVISORY OR FREEZE WARNING MAY EVENTUALLY BE NEEDED FOR PORTIONS OF WEST CENTRAL TEXAS. A PLEASANT DAY IS FORECAST ON FRIDAY...WITH HIGHS IN THE MID TO UPPER 60S. SURFACE HIGH PRESSURE WILL SHIFT EAST FRIDAY AFTERNOON...WITH WINDS BECOMING LIGHT OUT OF THE SOUTHEAST BY EARLY EVENING. THE COLDEST TEMPERATURES SATURDAY MORNING WILL LIKELY BE ACROSS OUR EAST AND SOUTHEAST COUNTIES...CLOSER TO THE SURFACE HIGH. A STEADY WARM UP WILL ENSUE THROUGH THE WEEKEND WITH HIGHS BACK INTO THE MID AND UPPER 70S SATURDAY...AND INTO THE LOWER TO MID 80S ON SUNDAY AND MONDAY. THE NEXT LARGE UPPER LEVEL TROUGH WILL DIVE OUT OF SOUTHWEST CANADA LATE SUNDAY...THEN TOWARD THE CENTRAL/SOUTHERN PLAINS ON TUESDAY. MODELS ARE IN FAIRLY GOOD AGREEMENT IN THIS SOLUTION...WHICH SENDS A STRONG COLD FRONT THROUGH WEST CENTRAL TEXAS DURING THE DAY TUESDAY. THE EXACT TIMING AND STRENGTH OF THIS FRONT IS SUBJECT TO CHANGE OVER THE NEXT FEW DAYS...BUT I WENT AHEAD AND COOLED TEMPERATURES ACROSS THE NORTHERN HALF OF THE AREA TUESDAY...AS THE FRONT MOVES THROUGH. I ALSO COOLED OVERNIGHT LOWS WEDNESDAY MORNING AND DAYTIME HIGHS ON WEDNESDAY AS COLD AIR ADVECTION CONTINUES. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONT...ESPECIALLY ACROSS THE EASTERN HALF OF THE REGION...BUT I WOULD LIKE TO SEE A BIT MORE MODEL CONSISTENCY BEFORE INTRODUCING POPS. DANIELS && .PRELIMINARY POINT TEMPS/POPS... ABILENE 44 59 34 64 41 / 50 5 0 0 0 SAN ANGELO 48 67 34 67 39 / 30 5 0 0 0 JUNCTION 64 72 35 68 37 / 50 20 0 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 25/99/99
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SAN ANGELO TX 1035 PM CDT WED APR 17 2013 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-182000- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 1035 PM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. A SQUALL LINE IS EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT AS IT MOVES THROUGH WEST CENTRAL TEXAS AFTER MIDNIGHT. THE STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE MARGINALLY SEVERE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NEAR FREEZING TEMPERATURES WILL BE POSSIBLE FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT. JOHNSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
745 PM CDT WED APR 17 2013
TXZ098-180130-
HASKELL TX-
745 PM CDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR
HASKELL COUNTY...
AT 740 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTH OF SAGERTON...OR ABOUT 14
MILES WEST OF HASKELL...MOVING NORTHEAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
RULE BY 755 PM CDT
ROCHESTER BY 815 PM CDT
O'BRIEN BY 825 PM CDT
WEINERT AND US-277 NEAR THE HASKELL-KNOX COUNTY LINE BY 830 PM CDT
DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3301 9992 3306 10000 3339 10000 3340 9999
3341 9947
TIME...MOT...LOC 0045Z 220DEG 20KT 3317 9995
JOHNSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1218 AM CDT THU APR 18 2013
TXZ049-180545-
FISHER TX-
1218 AM CDT THU APR 18 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT FOR
FISHER COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 1217 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 13 MILES EAST OF JAYTON TO 12 MILES SOUTHEAST OF
SNYDER...MOVING EAST AT 25 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES...
ISOLATED POWER OUTAGES POSSIBLE...
A FEW LOOSE OBJECTS TOPPLED...
HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
STRONG THUNDERSTORMS WILL BE NEAR...
HOBBS BY 1225 AM CDT
ROTAN BY 1240 AM CDT
CAPITOLA...ROBY...BUSBY AND HITSON BY 1245 AM CDT
LAT...LON 3296 10014 3285 10014 3259 10030 3255 10067
3295 10067 3297 10065
TIME...MOT...LOC 0518Z 266DEG 21KT 3319 10035 3257 10080
JOHNSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1219 AM CDT THU APR 18 2013
TXZ064-065-180545-
STERLING TX-COKE TX-
1219 AM CDT THU APR 18 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT FOR
STERLING AND COKE COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 1217 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF STERLING CITY...MOVING EAST AT 25 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES...
A FEW LOOSE OBJECTS TOPPLED...
HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
THE STRONG THUNDERSTORM WILL BE NEAR...
STERLING CITY BY 1235 AM CDT
LAT...LON 3209 10127 3210 10121 3210 10080 3209 10079
3175 10080 3183 10126
TIME...MOT...LOC 0520Z 270DEG 23KT 3196 10109
JOHNSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1243 AM CDT THU APR 18 2013
TXZ054-064-065-180615-
NOLAN TX-STERLING TX-COKE TX-
1243 AM CDT THU APR 18 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 AM CDT FOR
NOLAN...STERLING AND COKE COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 1242 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
SILVER...OR ABOUT 19 MILES NORTHEAST OF STERLING CITY...MOVING
NORTHEAST AT 30 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
MINOR SHINGLE DAMAGE...
THE STRONG THUNDERSTORM WILL BE NEAR...
MARYNEAL AND THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 BY
105 AM CDT
CAMP BOOTHE OAKS BY 110 AM CDT
LAT...LON 3242 10043 3200 10034 3194 10090 3208 10095
3210 10092 3209 10067 3226 10067
TIME...MOT...LOC 0543Z 235DEG 56KT 3207 10077
JOHNSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
115 AM CDT THU APR 18 2013
TXZ054-127-180645-
NOLAN TX-TAYLOR TX-
115 AM CDT THU APR 18 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 AM CDT FOR NOLAN
AND TAYLOR COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 111 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
MARYNEAL...OR ABOUT 11 MILES NORTH OF BLACKWELL...MOVING NORTHEAST AT
45 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES...
ISOLATED POWER OUTAGES POSSIBLE...
A FEW LOOSE OBJECTS TOPPLED...
HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
THE STRONG THUNDERSTORM WILL BE NEAR...
NOLAN BY 125 AM CDT
CAMP BUTMAN BY 135 AM CDT
TRENT BY 140 AM CDT
MERKEL BY 145 AM CDT
AND INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 253 AND 265.
LAT...LON 3215 9996 3208 10038 3209 10058 3237 10050
3253 10015 3252 9999
TIME...MOT...LOC 0615Z 244DEG 39KT 3225 10034
JOHNSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
120 AM CDT THU APR 18 2013
TXZ098-099-113-114-180645-
HASKELL TX-JONES TX-SHACKELFORD TX-THROCKMORTON TX-
120 AM CDT THU APR 18 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 AM CDT FOR
HASKELL...JONES...SHACKELFORD AND THROCKMORTON COUNTIES...
AT 115 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 7
MILES NORTHEAST OF WEINERT TO 4 MILES SOUTHEAST OF NOODLE...MOVING
EAST AT 40 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
MILLERS CREEK RESERVOIR...LAKE STAMFORD MARINA...IRBY AND HODGES BY
125 AM CDT
THE INTERSECTION OF US-180 AND FARM ROAD 600...NUGENT AND LUEDERS
BY 130 AM CDT
LAKE FORT PHANTOM HILL...HAMBY AND BIG COUNTRY BAPTIST ASSEMBLY BY
135 AM CDT
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
THURSDAY MORNING FOR WEST CENTRAL TEXAS.
LAT...LON 3251 9955 3252 10014 3282 10014 3297 10002
3297 10000 3300 10000 3341 9966 3340 9903
TIME...MOT...LOC 0620Z 263DEG 51KT 3341 9950 3257 9992
JOHNSONThe Dyess AFB radar (KDYX), 68 km away, was scanning. The volume nearest the first event began at 06:20 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Law enforcement reported a 4 to 6 inch diameter by 12 foot limb snapped. In addition, a metal roof was peeled off of a building.
A trained spotter reported several large six inch diameter by twenty foot pecan tree limbs were snapped.
Law enforcement officials reported power lines and a large tree limb down in San Angelo.
A National Weather Service Cooperative Observer reported a 60 MPH wind gust.
The public reported damage to a carport and a metal roof by strong thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448183, 448192, 448193, 448199, 448214, 448186, 448204.